Frequently Asked Questions

Choose from the topics below to learn more about what’s important to you.

Health Conditions

What is the definition of a fever?
A fever is defined as the body's response to a disease characterized by a rise in body temperature. A rectal temperature above 100.4°F or an oral temperature above 99.4°F is usually considered the threshold for a fever.
I have diabetes. Can I take Advil® Cold & Sinus?
Advil® Cold & Sinus contains the decongestant pseudoephedrine. Phenylephrine, and similar drugs such as pseudoephedrine, should be used cautiously by people with diabetes because it may increase blood sugar levels. Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation.
I have diabetes. Can I take Advil® Allergy Sinus?
Advil® Allergy Sinus contains the decongestant pseudoephedrine. Phenylephrine, and similar drugs such as pseudoephedrine, should be used cautiously by people with diabetes because it may increase blood sugar levels. Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation.
Can I take Advil® Allergy Sinus if I have an ulcer condition?
We do not recommend taking Advil® Allergy Sinus if you have an ulcer because of the increased risk of severe stomach bleeding. Please consult your doctor for appropriate advice before taking if you have an ulcer.
Can I take Advil® Multi-Symptom Cold & Flu if I have diabetes?
Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation. Always consult with your physician before taking an Advil cold, sinus or allergy product. Products that contain phenylephrine should be used cautiously by people with diabetes because it may increase blood sugar levels.
What is the significance of the label warning regarding MAOIs?
Sympathomimetic decongestants such as phenylephrine, which are contained in the Advil® cold, sinus and allergy products, are contraindicated in (should not be taken by) patients who are taking prescription monoamine oxidase inhibitors (MAOI) and in those who have taken MAOIs within the past 2 weeks, as serious health problems can develop. MAOIs include certain drugs for depression, psychiatric, or emotional conditions, or Parkinson’s disease. If you do not know or if you are unsure whether your prescription drug medicine contains an MAOI, ask a doctor or pharmacist before taking this product.
What causes fever?
Fever is associated with a wide variety of causes. Fever is most often due to bacterial or viral infections such as the common cold, the flu, an ear infection, or sore throat. However, fever can also signal more seri ous infection or disease therefore it is important that if fever gets worse or lasts more than 3 days that you consult your healthcare provider.
Do other symptoms accompany a fever?
It is possible that other symptoms can accompany a fever. Fevers can be associated with a rapid heartbeat, increased breathing rate, as well as flushing, sweating, or warm skin. Lack of appetite and a tired feeling can also accompany a fever. An important thing to think about is dehydration, which can become serious if not carefully monitored. This is why it is important that if a fever gets worse or lasts more than 3 days after starting Advil®, that you consult your healthcare provider.
Has ibuprofen ever been associated with Reye’s?
Medical literature does not show an association between ibuprofen-containing products and Reye's syndrome. Reye’s syndrome appears to be associated with aspirin and aspirin-containing products used in certain illnesses. Although ibuprofen, acetaminophen, and aspirin can all lower fever, ibuprofen and acetaminophen belong to different chemical classes than aspirin and are handled by the body differently.
Can I take this product if I am pregnant or nursing a baby?
If pregnant or breast-feeding, ask a healthcare professional before use. It is especially important not to use ibuprofen during the last 3 months of pregnancy unless definitely directed to do so by a doctor because it may cause problems in the unborn child or lead to complications during delivery.
Can I take Advil® products if I have an ulcer condition?
We do not recommend taking Advil® if you have an ulcer because of the increased risk of severe stomach bleeding. Please consult your doctor for appropriate advice before taking Advil® if you have an ulcer.
I am allergic to gluten. Is it all right for me to take this product?
Gluten is not added to Advil® products during the manufacturing process. However, we cannot guarantee that minute amounts of gluten or gluten derivatives are not contained in raw materials obtained from various suppliers for our manufacturing process since the end product is not tested for gluten. You should check with your doctor if you have any concerns about taking this product.
I have diabetes. Can I take Advil® Cold & Sinus or Advil® Sinus Congestion & Pain?
Advil® Cold & Sinus contains the decongestant pseudoephedrine and Advil® Sinus Congestion & Pain contains the decongestant phenylephrine. Phenylephrine, and similar drugs such as pseudoephedrine, should be used cautiously by people with diabetes because it may increase blood sugar levels. Diabetes is a serious illness, and no OTC medications should be taken without doctor consultation. Always consult with your physician before taking an Advil® cold, sinus or allergy product.
Can I take Advil® Sinus Congestion & Pain or Advil® Multi-Symptom Cold & Flu if I’m allergic to gluten?
Gluten is not added to Advil® products during the manufacturing process. However, we cannot guarantee that minute amounts of gluten or gluten derivatives are not contained in raw materials obtained from various suppliers for our manufacturing process since the end product is not tested for gluten.

Products

Will the pain-relieving effect of Advil® products diminish with long-term use?
No. Buildup of tolerance has not been observed. However, bear in mind that over-the-counter pain relievers (Advil® or otherwise) should not be used for longer than 10 days unless directed by a physician.
What are the product indications for Advil® Cold & Sinus?
Use this product to temporarily relieve these symptoms associated with the common cold or flu: • headache • fever • sinus pressure • nasal congestion • minor body aches and pains
What are the product indications for Advil® Sinus Congestion & Pain?
Use this product to temporarily relieve these symptoms associated with the common cold or flu: • headache • fever • sinus pressure • nasal congestion • minor body aches and pains • swelling of the nasal passages
What are the product indications for Advil® Allergy Sinus?
Use this product to temporarily relieve these symptoms associated with hay fever or other upper respiratory allergies, and the common cold: • runny nose • itchy, watery eyes • itching of the nose or throat • sneezing • nasal congestion • sinus pressure • headache • minor aches and pains • fever
How long do the effects of Advil® Cold & Sinus last? How is it dosed?
Adults and children 12 years of age and over: take 1 caplet every 4 to 6 hours while symptoms persist . If symptoms do not respond to 1 caplet, 2 caplets may be used. Do not use more than 6 caplets in any 24 -hour period unless directed by a doctor. Children under 12 years of age: do not use.
How long do the effects of Advil® Sinus Congestion & Pain last? How is it dosed?
Adults and children 12 years of age and over: take 1 tablet every 4 hours while symptoms persist. Do not use more than 6 tablets in any 24-hour period unless directed by a doctor. Children under 12 years of age: do not use because this product contains too much medication for children under this age.
How long do the effects of Advil® Allergy Sinus last? How is it dosed?
Adults: take 1 caplet every 4-6 hours while symptoms persist. Do not take more than 6 caplets in any 24-hour period, unless directed by a doctor. Children under 12 years of age: do not use.
Are Advil® products gentler on the stomach than aspirin?
When taken according to the label Advil® is well-tolerated.
How long does it take for Advil® Respiratory Products to work?
It varies among people but most will feel an effect within one hour.
Is it necessary to take Advil® Respiratory products with food?
While it is not necessary to take Advil® products with food, if you find that the Advil® product upsets your stomach, consider taking medication with food or milk. Discontinue use of the product if the stomach upset continues.
What is the difference between Advil® Liqui-Gels® and caplets?
Each Advil® dosage form is effective for all of the indications on the label. It is a personal choice as to which dosage form is preferred. Advil® Liqui-Gels® contain solubilized ibuprofen, which is a form that quickly absorbs into the body for fast pain relief. The oblong shape of the caplets are intended to make these forms easy to swallow.
Can I use Advil® products beyond the expiration date?
We recommend that the product not be used after the expiration date. All our products are assigned an expiration date, which is based upon extensive stability studies. The product is effective until the last day of the month noted on the package. The potency of the ingredients slowly diminishes over an extended period of time, and the expiration date is determined by the least stable ingredient in the product.
What is the expiration date?
The expiration dating can be found on the package.
Can these products be refrigerated?
It is not recommended to refrigerate the product as the recommended storage condition is between 68 and 77 degrees Fahrenheit. We cannot guarantee the stability of our product if it is not stored according to the recommended storage conditions found on the product packaging.
Is it necessary to take Advil® Allergy & Congestion Relief with food?
While it’s not necessary to take Advil® Allergy & Congestion Relief with food, if you find yourself with an upset stomach, consider taking your next dosage with food or milk. Stop using Advil® Allergy & Congestion Relief if your stomach continues to be upset and seek for healthcare and professional help.
Can I use Advil® Allergy & Congestion Relief beyond the expiration date?
It’s not recommended to use Advil® Allergy & Congestion Relief past its expiration date as the effectiveness of the ingredients is only assured until the date printed on the package
Can Advil® Allergy & Congestion Relief be refrigerated?
It’s not recommended to refrigerate the product as the recommended storage condition is between 68 and 77 degrees Fahrenheit. We cannot guarantee the stability of our product if it is not stored according to the recommended storage conditions found on the product packaging.
What are the product indications for Advil® Allergy & Congestion Relief?
Use this product to temporarily relieve these symptoms associated with hay fever or other upper respiratory allergies, and the common cold: • runny nose • itchy, watery eyes • itching of the nose or throat • sneezing • nasal congestion • sinus pressure • headache • minor aches and pains • fever
How long do the effects of Advil® Allergy & Congestion Relief last? How is it dosed?
Adults and children 12 years of age and over: take 1 tablet every 4 hours while symptoms persist. Do not use more than 6 tablets in any 24-hour period unless directed by a doctor. Children under 12 years of age: do not use because this product contains too much medication for children under this age.
What are the product indications for Advil® Multi-Symptom Clod & Flu?
Use this product to temporarily relieve symptoms associated with the common cold or flu: • headache • fever • sinus pressure • nasal congestion • minor body aches and pains • sneezing • runny nose • reduces swelling of the nasal passages • temporarily restores freer breathing through the nose.
Is it necessary to take Advil® Multi Symptom Cold & Flu with food?
While it is not necessary to take the product with food, if you find that the Advil® product upsets your stomach, consider taking the medication with food or milk. Discontinue use of the product if stomach upset continues.
How long do the effects of Advil® Multi-Symptom Cold & Flu last? How is it dosed?
Adults and children 12 years of age and over: take 1 tablet every 4 hours while symptoms persist. Do not use more than 6 tablets in any 24-hour period unless directed by a doctor. Children under 12 years of age: do not use this product.
How long can/should I take Advil® Multi-Symptom Cold & Flu?
Stop use and ask doctor if symptoms persist more than 7 days.
How should I store Advil® Multi-Symptom Cold & Flu product?
The product should be stored out of the reach of children at a controlled room temperature (between 68°F and 77° F (20-25°C). Avoid high temperature and humidity.

Ingredients

What is the definition of "solubilized ibuprofen"?
"Solubilized ibuprofen" is ibuprofen that has been completely dissolved in a liquid center inside a soft capsule shell.
Does Advil® contain aspirin?
Advil® does not contain asprin.
What are NSAIDs?
NSAIDs, non-steroidal anti-inflammatory drugs, are a group of chemical compounds that often are chemically unrelated but share therapeutic actions such as analgesic (pain-relieving) and antipyretic (used to prevent or reduce fever) effects.
In Advil® Cold & Sinus Liqui-gels, what is the source of your alcohol, starch, modified food starch, caramel coloring and sugar?
This product does not contain alcohol. It does contain sorbitol/sorbitan mixture which is a purified product derived from maize and/or wheat starch hydrolysis. It does not contain any caramel coloring or sugars.
What are the active ingredients in Advil® Multi Symptom Cold & Flu? Amounts? Purposes?
Each Advil® Multi Symptom Cold & Flu tablet contains the pain reliever/fever reducer ibuprofen 200 mg, the nasal decongestant phenylephrine HCl 10 mg and the antihistamine chlorpheniramine maleate 4 mg.
Is the iron oxide used in Advil® Multi-Symptom Cold & Flu actually red iron oxide?
Yes.

Interactions

Can Advil ® Respiratory products be taken with other medications such as antibiotics, cold remedies, etc.?
These products should not be taken with any other product containing ibuprofen, pseudoephedrine, phenylephrine or chlorpheniramine. There is a drug interaction precaution with monoamine oxidase inhibitors (MAOIs). Do not take this product while on an MAOI or for 2 wks after stopping MAOI drug therapy. If you are currently taking any medication, always be sure to check with your healthcare professional before taking any additional medication.
Can Advil® products be taken with nutritional/herbal supplements?
Talk to your doctor or pharmacist before taking any nutritional or herbal supplements with this product.
Can Advil® Respiratory products be taken with other medications?
These products should not be taken with any other product containing ibuprofen, pseudoephedrine, phenylephrine or chlorpheniramine. There is a drug interaction precaution with monoamine oxidase inhibitor (MAOI). Do not take this product while on an MAOI or for 2 weks after stopping MAOI drug therapy. If you are currently taking any medication, always be sure to check with your healthcare professional before taking any additional medication.
What is the significance of the drug-disease interaction warnings on Advil® Respiratory product labels? What could occur if a product is used by a patient with one of these diseases?
The drug-interaction warnings are on the label to make consumers aware that taking this medication may make other serious medical conditions you current have worse. If you have a medical condition, always check with your doctor before taking any other medication.
Can Advil® Multi-Symptom Cold & Flu be taken with other medications?
If you are taking any other medication, speak to a doctor or a pharmacist before use.
Can Advil® Respiratory products be taken with juice, milk or other beverages?
The product may be taken with juice, milk or any beverage of your choice.
Can Advil® Allergy & Congestion Relief be taken with other medications or cold remedies?
These products should not be taken with any other product containing ibuprofen, pseudoephedrine, phenylephrine or chlorpheniramine. There is a drug interaction precaution with monoamine oxidase inhibitors (MAOIs). Don’t take this product while on an MAOI or for 2 weeks after stopping MAOI drug therapy.
Are there interactions with any prescription or OTC medications?
If you are taking any prescription or OTC medication on a regular basis, you should always check with a healthcare professional before taking this or any other medication.

Side Effects

What effect will Advil® products have on the kidneys?
When taken as directed on the label, adverse effects of Advil® on the kidneys are uncommon, but higher doses may produce adverse effects to the kidneys. Consult your physician if you are taking a diuretic, have kidney disease or have any other concerns before taking Advil®.
Will Advil® Respiratory products cause indigestion or upset stomach?
There is a possibility that these products may upset your stomach. If this occurs, consider taking medication with food or milk. Discontinue use if the stomach upset continues.
Does Ibuprofen cause ulcers?
Ibuprofen may cause ulcers but usually at higher prescription doses or when administered for long periods of time. Studies have proven that Advil® is safe and effective when taken as directed. If you have a history of stomach problems, such as heartburn, ask your doctor before using Advil®.
Can this product cause hypertension?
This product may slightly increase blood pressure and heart rate. Talk to your doctors before taking this product if you are on antihypertensive (high blood pressure) medication.
Can this product cause liver damage?
Liver damage from NSAIDs is rare, but this medication should not be used in persons with cirrhotic liver diseases because there is an increased risk for bleeding problems and renal failure.
Is ibuprofen addictive? Will it cause withdrawal?
No. Ibuprofen is not habit forming, nor does it demonstrate addictive properties. Withdrawal symptoms have not been observed. Advil® is non-narcotic. Studies indicate that ibuprofen affects the body (peripherally active), but not the brain (it’s not centrally active).

Dosing

How will I know the right amount of product to give to my child?
For children under 12 years of age, do not use because this product contains too much medication for children under this age.
Is the dose of each tablet consistent or does it fluctuate with each tablet?
The dose of active ingredient(s) is consistent between each tablet.

Contact Us

By Phone

Call a customer service representative toll-free at:
1-800-882-3845 (1-800-88-ADVIL)
Mon-Fri, 9AM-5PM EST

Online

Fill out the form to send your question now via email.
Get Started

Via Mail

Send questions to:
PCH Product Information
Pfizer Inc., PO Box 1043
Kings Mountain, NC 28086

Fill in the information below to get in touch. Your privacy is important to us. To learn about our use of your information and your rights, please consult our privacy policy.*All fields required